While the number of children with type 1 and type 2 diabetes is small, schools must be prepared to prevent, recognize, and react to emergency medical involving students with type 1 diabetes. Children and adolescents with diabetes are at risk for low and high blood sugars, which if left untreated, can lead to insulin shock or diabetic ketoacidosis. Severe low blood sugar or insulin shock is treated with an injection of Glucagon or concentrated sugar on the oral mucous membrane. In diabetic ketoacidosis, high levels of ketones build up when blood sugars are too high or when the student with diabetes is getting sick. Treatment for diabetic ketoacidosis involves the administration of insulin to lower blood sugar levels. Very high levels of ketones can cause loss of consciousness.
See the National Association of School Nurses Position Statement Diabetes Management in the School Setting (2019) for a description and guidance on the role of school nurses in managing diabetes.
- American Diabetes Association
- Emergency Action Plan - Department of Health Services
- Diabetes Medical Management Plan
Diabetes in School Health (DiSH) - UW School of Medicine and Public Health Department of Pediatrics
DiSH ECHO is a monthly school diabetes health teleconferencing program for school nurses and school personnel who care for students with diabetes. Presentations are recorded and archived along with other resources on the website.
National Diabetes Information Clearinghouse, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health. (2011). National Diabetes Statistics: Diagnosed Diabetes among People Younger than 20 Years of Age, United States. Accessed at http://diabetes.niddk.nih.gov/dm/pubs/statistics/#ddY20
Dabelea, D., Mayer-Davis, E. J., Saydah, S., & Imperatore, G. (2014). Prevalence of type 1 and type 2 diabetes among children and adolescents from 2001 to 2009. JAMA, 311(17), 1778-1786. Accessed at http://jama.jamanetwork.com/article.aspx?articleid=1866098